• Users Online: 403
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Contacts Reader Login
Export selected to
Endnote
Reference Manager
Procite
Medlars Format
RefWorks Format
BibTex Format
  Citation statistics : Table of Contents
   2015| July-August  | Volume 7 | Issue 4  
    Online since July 12, 2017

 
 
  Archives   Previous Issue   Next Issue   Most popular articles   Most cited articles
 
Hide all abstracts  Show selected abstracts  Export selected to
  Cited Viewed PDF
ARTICLES
Attitude towards insulin therapy among patients with type 2 diabetes in Tripoli, Libya
Laila T Sabei, Mohamed H Sammud
July-August 2015, 7(4):127-135
DOI:10.4103/1947-489X.210274  
Background: In patients with type 2 diabetes mellitus (T2DM), failure to control of blood glucose with lifestyle modifications and oral hypoglycemic agents (OHA) leads to insulin therapy. Objectives: We aimed to 1) find out the prevalence of psychological insulin resistance among patients with T2DM and 2) explore the factors affecting and reasons behind their attitude towards insulin use. Patients and methods: In a cross sectional study, 1703 Libyan patients with T2DM on oral hypoglycemic agents (OHA) were studied. They were recruited from outpatient clinics of two hospitals and 5 primary health care centers in Tripoli, Libya over a period of six months. They were asked to complete a self-administered questionnaire. Results: From the total number of 1703 participants, 1611 (94.6%) reported unwillingness to accept insulin therapy should it be prescribed to them. Hesitant patients reported more concerns about possible side effects that may develop from errors in insulin dose than acceptors (73.1% vs 46.7% respectively). 25.6% of the reluctant patients perceived that insulin may cause blindness. Concerns about painful injection of insulin and occurrence of hypoglycemia were expressed by 48.4% and 66.2% of the unwilling group respectively. Conclusion: Psychological insulin resistance is a common obstacle to initiation of insulin therapy in Libyan patients with T2DM. There is an urgent need for enhanced patient education to change the attitude of the patients towards insulin therapy.
[ABSTRACT]   Full text not available  [PDF] [CITATIONS]
  1 488 85
The characteristics and outcomes of secondary peritonitis in a Tertiary Hospital, Benghazi, Libya
Abdugadir Mahmoud Abdulrahman, Khaled Elgazwi, Mohammed Ben Khudora
July-August 2015, 7(4):136-140
DOI:10.4103/1947-489X.210275  
Background: Despite improvements in treatment, secondary peritonitis is still associated with high morbidity and mortality rates. Better knowledge of reallife clinical practices might improve management. Objectives: To identify the common causes and highlight the morbidity and mortality of secondary peritonitis in Al- Jala hospital, Benghazi, Libya. Patients and Methods: Retrospective study (January 2009–August 2010) of 137 patients with secondary peritonitis is reported. Results: Appendicitis and gastroduodenal perforations were the commonest causes of secondary peritonitis, occurring in 61% and 20% of the patients respectively. Other conditions (small bowel perforations, colonic perforations, biliary peritonitis, ruptured hydatid cyst and pancreatitis) accounted for less than 20% of cases. The overall mortality rate was 4.37%. Morbidity developed in 23% of Patients. Conclusions: Acute appendicitis is the most common cause of intra-abdominal infection in our study. The clinical outcomes associated with secondary peritonitis are highly dependent upon the site of contamination (versus others), as well as local and systemic factors.
[ABSTRACT]   Full text not available   
  - 478 0
CASE REPORTS
Protease inhibitor-induced acute pancreatitis in post liver transplant hepatitis C Patients
Jayne Dillon, Khalid Mumtaz, Eberhard L Renner
July-August 2015, 7(4):141-143
DOI:10.4103/1947-489X.210276  
Drug induced pancreatitis (DIP) is a serious adverse effect of many commonly used drugs. Pegylated interferon (peg- IFN) and ribavirin used for treatment of chronic hepatitis C (CHC) infection and various protease inhibitors (PIs) such as indinavir, nelfinavir, ritonavir and saquinavir used for HIV infection have been reported to cause DIP; although the mechanism of pancreatitis is not well known. Recently, telaprevir and boceprevir are introduced for treatment of HCV genotype 1 infection along with peg-IFN and ribavirin. There are no reports of acute pancreatitis due to telaprevir and boceprevir in liver transplant setting. We managed two such cases; both were male with HCV genotype 1 infection, had living donor liver transplantation for hepatocellular cancer few years ago and stable on cyclosporine. Both developed AP a month after adding one of PI to their combination therapy. First patient had past history of partial response with peg-IFN and ribavirin and retreated with addition of telaprevir to combination therapy. Second patient received peg-IFN and ribavirin for 4 months and then boceprevir was added. Patients were managed conservatively, the culprit PI was stopped and they recovered. We used the Naranjo Probability Scale for Adverse Drug Events to estimate the probability that a drug was the cause of the acute pancreatitis. A score of 7 was calculated in both patients, indicating a probable adverse drug reaction. The algorithm devised by Trivedi et al to diagnose drug-induced pancreatitis was also used and confirmed that this was likely to be a drug reaction. There is adequate circumstantial evidence pointing to telaprevir and boceprevir as the cause of their acute pancreatitis. Further evidence is needed but in the meantime we would recommend routine monitoring of amylase levels for all patients on triple therapy and advise patients of potential symptoms for which they should seek medical advice.
[ABSTRACT]   Full text not available  [PDF]
  - 474 54
Successful local thrombolytic therapy in subacute budd-chiari syndrome: Case report and review
Hussien Elsiesy, Mohamed Saad, Wael Hamed, Saif Alzaabi, Mohamed Alqahtani, Iftikhar Khan, Mohammed Alsaghier, Mansour Tawfiq, Wael Al-Kattan, Khalid Selim
July-August 2015, 7(4):144-149
DOI:10.4103/1947-489X.210277  
Introduction: Management of Budd-Chiari syndrome (BCS) includes different interventions and surgical procedures. There is limited data regarding catheterdirected thrombolysis when treating this condition but it appears to be helpful in the case illustrated below. Case report: A 29 year-old woman was referred to our center with one month history of right upper abdominal pain, progressive abdominal distension and intermittent fever not associated with rigors. There was no history of oral contraceptive use. She had mild right upper quadrant tenderness and abdominal distention with moderate elevation of liver enzymes. Her serology was negative for viral hepatitis, autoimmune or cholestatic liver disease. Computed tomography (CT) angiogram of the abdomen showed a large amount of ascites with extensive thrombosis of the inferior vena cava (IVC) involving the hepatic and left renal veins. There was also complete occlusion of the left common iliac vein confirmed by venogram. An infusion catheter was placed through the thrombosed segment of the IVC and right hepatic artery. Thrombolytic therapy was started with the injection of 5 mg of recombinant tissue plasminogen activator (t-PA) as a loading dose followed by 0.3 mg per hour. Enoxaparin and oral warfarin were started simultaneously and once the target INR was reached, enoxaparin was stopped and warfarin continued indefinitely. Ascites was well controlled with diuretics and large-volume paracentesis. A follow up venogram showed partial recanalization of IVC and hepatic veins. A repeat CT scan after 14 weeks showed complete resolution of the thrombus. After 28 months, she is asymptomatic with normal liver function tests and total resolution of the ascites. Conclusions: The data on local thrombolysis is limited and the agents and doses are not uniform among reported cases. This case report shows that it can be considered in acute BCS with partial obstruction, followed by angioplasty or TIPS if unsuccessful.
[ABSTRACT]   Full text not available  [PDF]
  - 510 47
CLINICAL VIGNETTE
Milky serum: What can serum's color tell you about the final diagnosis?
Sandeep Patil, Mohammad Kazem Fallahzadeh, Neeraj Singh
July-August 2015, 7(4):153-154
DOI:10.4103/1947-489X.210279  
Full text not available  [PDF]
  - 238 66
QUIZ
The EKG Quiz: “Paradox!”
Fathi Idris Ali
July-August 2015, 7(4):150-152
DOI:10.4103/1947-489X.210278  
Full text not available  [PDF]
  - 307 64